Actor Dennis Quaid toured a Dallas hospital on Tuesday to learn about a system to prevent the types of errors his family experienced when his newborn twins were accidentally given a massive overdose of the blood thinner <"http://www.yourlawyer.com/topics/overview/heparin">Heparin.Â According to an Associated Press (AP) report, officials at Children’s Medical Center Dallas showed Quaid and his wife, Kimberly, its bar-coding medication system that enables electronic drug tracking from dispensing to administration.Â “This system here at Children’s Medical Center, I’m really amazed … it’s beyond cutting edge,” Quaid said at a news conference after the tour.Â “I was so encouraged here to see this being implementedâ€¦.Â Human error is going to happen.”
Quaid’s twins, born November 8, recovered from a Heparin overdose this autumn at Cedars-Sinai Hospital in Los Angeles, California.Â Quaid said his twins fell ill with staph infections, suffering the overdose November 18.Â The babies were administered 1,000 times the correct dose.Â Heparin concentrates are bottled with similar labels and size, an issue long debated.Â Quaid said that when rotated slightly, the light blue 10-unit bottle and the dark blue10,000-unit bottle are difficult to distinguish from each other.
Quaid called the incident “a nightmare to live throughâ€¦.Â At the beginning there was a lot of anger, shock, and fear.”Â Quaid has turned his anger into â€œa desire to raise awareness about medical errors in medications and formed The Quaid Foundation, according to the AP.Â “We certainly don’t blame the nurse, but everybody makes mistakes,” he said. “It was just a breakdown.”Â According to the AP, a January report from the California Department of Public Health said Cedars-Sinai did not adequately educate staff about safe use of Heparin and nurses sometimes failed to adequately read labels on Heparin vials.
Meanwhile, 14 babies were recently overdosed at Christus Spohn Hospital South after pharmacy workers made what the hospital called a Heparin “mixing error.”Â Two of the babiesâ€”born one month prematureâ€”died; however, the hospital claims its physicians have found no direct links to the overdose.Â Autopsies are being underway.
In February 2007, the Food and Drug Administration (FDA) and Baxter International, issued a two-page safety alert warning of the fatal dangers of mistaking high 10,000 unit and low 10 unit dose vials of Heparin. The memo advised hospitals to double-check inventory to ensure dispensing errors did not occur and was issued after three infants died in Indiana when they were mistakenly given adult doses.Â According to US Pharmecopia, during the past 18 months, there have been roughly 250 medical errors nationwide involving Heparin and children a year or younger.Â This year, tainted Heparin has been implicated in 149 deaths and hundreds of reactions. In March, the FDA confirmed it found oversulfated chondroitin sulfate in samples of the active ingredient used in Heparin supplied by Baxter International; the ingredient was molecularly changed to mimic heparinâ€™s blood-clotting properties.Â The ingredient was supplied to Baxter by Changzhou SPL, a Chinese plant partially owned by Wisconsin-based Scientific Protein Laboratories.Â It costs a fraction of the ingredient usually used in heparin, and producers may have used it in an attempt to cut costs.